The effects of steriods

Below is a list of common side effects associated with daily dose of >7.5mg Prednisolone. Although they are common many people do not experience any of the side effects

  • infections,
  • heartburn,
  • trouble sleeping (insomnia),
  • hunger,
  • nausea,
  • headache,
  • dizziness,
  • menstrual period changes,
  • increased sweating,
  • acne, and
  • nervousness
  • weight gain

I have been on prednisolone for over 5 years at 25mg increasing to 50mg in the last year. My current daily dose is 45mg.

The side effects I personally experience:

increased sweating – my very first vlog (Facebook page) demonstrated me have the steroids sweat.

Nervousness – My ability to feel in control at work has changed, I feel myself thinking twice or more about things which previously would not have taken much organising or thought in the past.

Headaches – not to the extent of my episode last month. But I do experience regular headaches which may last hours or a full day.

weight gain – my waist has increased by six inches in the last two years.

Insomnia – my sleep patterns are generally three to four days a week.

Heartburn – linked with G.E.R.D, if I am hungry I can experience very uncomfortable heart burns and burping episodes.

For those who are on our Facebook page you will know that I was at St Marys Hospital yesterday to have an MRI scan of my spine.

IMG_20180908_115742.jpg

The arrows indicate the L3-L5 vertebra in my spine with the absence of the disc and three bulges.

This may be linked to steroid‐induced osteoporosis:

Steroid therapy affects particularly the axial skeleton and the proximal femur. The earliest changes of steroid‐induced bone loss can be detected in the lumbar spine.

During long‐term (>3 month) use of steroids (>7.5 mg prednisolone) bone loss occurs in 50% of patients, osteoporotic fractures in 25% of patients and osteoporosis in some patients

Thankfully treatments can be put in place to reduce or in some cases even reverse the deterioration of the bone.

This is a short blog just to highlight a specific issue effecting me, but I know of many that are effected with similar issues.

This is our Facebook link:
https://www.facebook.com/groups/theweeklywheeze/?ref=bookmarks
Please like, and join our group if you haven’t already.

Please share you’re experiences with us to help others feel supported. I receive a great amount of support from my sisters, cousin in Australia and wife.

Friends like Nimz Parmar who is in a similar situation, the messages checking if all is well and sharing articles of interest.

Support is vital in coping with a condition that has turned your life upside down and realising that this will be with you forever.

Thank you for all your support, and taking the time to read this I do appreciate it.

Until next week!

Take a breathe,
Raj

2 thoughts on “The effects of steriods

  1. Dear Raj, just how you have appreciated your support I think all us readers appreciate the support you give to us.
    Your insight into a very personal matter allows others to know they are not alone and also it gives those who are not affected by your condition an understanding of what goes on in the inside of one’s body.
    As always we thank you wholeheartedly and wish you continued courage and well being.
    Kind regards
    Priscilla

    Liked by 1 person

    1. Priscilla,
      When blogging was presented to me as a coping tool I had my doubts.
      However I am pleased to say it’s kind words like yours that encourage me.
      Thank you for the kind words

      Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s